'Anesthesia paresthetica': Nitrous oxide-induced cobalamin deficiency

L. J. Kinsella, Ralph Green

Research output: Contribution to journalArticle

73 Scopus citations

Abstract

A man with a subclinical cobalamin deficiency developed syncope, vertigo, paresthesias, and ataxia after two exposures to nitrous oxide anesthesia. Patients with unrecognized cobalamin deficiency may be particularly susceptible to brief exposures to nitrous oxide, which inactivates the cobalamin-dependent enzyme methionine synthase and may cause a myeloneuropathy. Clinicians should consider this entity when confronted with patients with neuropathic symptoms after surgical or dental procedures.

Original languageEnglish (US)
Pages (from-to)1608-1610
Number of pages3
JournalNeurology
Volume45
Issue number8
StatePublished - 1995
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Neuroscience(all)

Cite this